New research has found that the use of oral contraceptives may raise the risk of developing glaucoma as a woman ages.
Birth control pills have been available to women in the United States since 1960, when they were approved for use as a contraceptive device. They are a convenient way for many people to prevent a pregnancy before they are ready to consider having a baby or adding to their family. However, birth control pills are effective because they work by synthetically altering the hormone levels in the body, which is not without peril. In fact, new research has found that the use of oral contraceptives may raise the risk of developing glaucoma as a woman ages, a serious women’s health issue.
The study, which took place at the University of California, San Francisco, found that regular use of “the pill” may lower “natural” estrogen levels enough to set the stage for eye disease.1 Shute, Nancy. “Using Birth Control Pills May Increase Women’s Glaucoma Risk.” NPR. 18 November 2013. Accessed 27 November 2013. http://www.npr.org/blogs/health/2013/11/18/245959355/using-birth-control-pills-may-increase-womens-glaucoma-risk The subjects were 3,406 women who were at least 40 years old. They participated in the National Health and Nutrition Examination Survey conducted across the United States by the Centers for Disease Control and Prevention in Atlanta, Georgia.
The results showed that those volunteers who had used birth control pills for at least three years faced more than twice the likelihood of developing glaucoma eventually. Glaucoma is an eye condition that typically strikes after the age of 40. It is characterized by fluid drainage problems within the eye that cause fluid to build up in the eye and increase pressure, thus damaging the optic nerve. According to information from the American Foundation for the Blind, the risk of being diagnosed with glaucoma for those 40 and older is slightly less than 2 percent, which still translates to 2.7 million Americans,2 “How Can I Detect Glaucoma if There are No Initial Symptoms?” American Foundation for the Blind. Accessed 29 November 2013. http://www.afb.org/section.aspx?FolderID=6&SectionID=113&DocumentID=5725 and the risk for those women taking birth control pills for several years increases to approximately four percent–representing more than two million extra cases.
This research does not prove a cause-and-effect relationship between taking oral contraceptives and developing glaucoma, but it does point to an association between the two. The effects of the pill on the eyes may be due to the fact that the pill works by adding synthetic estrogen and progesterone to a woman’s cycle in order to eliminate the sharp elevation in natural estrogen that results in ovulation. Without receiving that extra natural estrogen that is normally spread throughout the body including to the cells of the eyes, the eyes end up losing some of the protection the estrogen confers and may be damaged because of it.
The present study is not the only one that has looked at the potential effects of taking birth control pills on eye health. In 2001, research conducted at Brigham and Women’s Hospital and Harvard Medical School in Boston, Massachusetts, based on nearly 80,000 participants in the Nurses’ Health Study found that women using oral contraceptives for at least a five-year period faced a 25 percent higher risk of developing glaucoma as compared to those who hadn’t taken oral contraceptives.3 Pasquale, LR and Kang, JH. “Female reproductive factors and primary open-angle glaucoma in the Nurses’ Health Study.” Eye. May 2011. Accessed 29 November 2013. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3093442 Now, with the new research showing an increased risk after an even shorter period of using birth control pills, it might give more women something to contemplate when they are trying to decide on a practical, long-term solution for preventing a pregnancy.
These findings add up to enough evidence that any women who are at higher risk of being diagnosed with glaucoma should at least consider alternative birth control options. That includes women who are African-Americans (who are 15 times more likely to become visually impaired by glaucoma than are Caucasians according to the Glaucoma Research Foundation), women with a family history of glaucoma (which increases the risk by four to nine times according to the Glaucoma Research Foundation), as well as steroid inhaler users, anyone who has experienced an eye injury, and people with thinner corneas. However, even for women with no apparent risk factors, aging is closely linked to the development of glaucoma, with the risk increasing after 40 in many ethnic populations. So it wouldn’t hurt to get screened for glaucoma with a quick and easy test every year or two during an eye exam.
And maybe think about whether using synthetically compounded oral contraceptives is the healthiest, best choice for not only your eyes, but the rest of your body as well. If preventing cancer is important to you, be aware that studies have found that taking birth control pills may raise a woman’s chance of developing breast, cervical, or liver cancer. It might be difficult to project down the road to what can go wrong at 45 or 50 years old when you are only 25 and seeking a reliable contraceptive method, but there are other choices that may be safer for you over time.
References [ + ]
|1.||↑||Shute, Nancy. “Using Birth Control Pills May Increase Women’s Glaucoma Risk.” NPR. 18 November 2013. Accessed 27 November 2013. http://www.npr.org/blogs/health/2013/11/18/245959355/using-birth-control-pills-may-increase-womens-glaucoma-risk|
|2.||↑||“How Can I Detect Glaucoma if There are No Initial Symptoms?” American Foundation for the Blind. Accessed 29 November 2013. http://www.afb.org/section.aspx?FolderID=6&SectionID=113&DocumentID=5725|
|3.||↑||Pasquale, LR and Kang, JH. “Female reproductive factors and primary open-angle glaucoma in the Nurses’ Health Study.” Eye. May 2011. Accessed 29 November 2013. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3093442|